Record whether or not the person has a history of severe hypoglycaemia requiring assistance.
When reporting :
Supersedes Hypoglycaemia - severe, version 1, DE, NHDD, NHIMG, Superseded 01/03/2005.pdf (17.8 KB)
Has been superseded by Person—severe hypoglycaemia indicator, code N Health, Standard 21/09/2005
Diabetes (clinical) DSS Health, Superseded 21/09/2005
DSS specific information:
Most hypoglycaemic reactions, however, do not cause long term problems, but the risks of permanent injury to the brain are greater in children under the age of 5 years, the elderly with associated cerebrovascular disease and patients with other medical conditions such as cirrhosis and coeliac disease. The serious consequences of hypoglycaemia relate to its effects on the brain. Rarely hypoglycaemia may cause death.
It is important to know how to recognise and react when someone is unconscious from hypoglycaemia. These people should be placed on their side and the airway checked so that breathing is unhampered and nothing should be given by mouth as food may enter the breathing passages. Treatment needs to be given by injection - either glucagon (a hormone which raises the blood glucose by mobilising liver stores) or glucose itself. Glucagon should be given by injection (usually intramuscular) at a dose of 0.5 units (or mg) in children under the age of 5 years and 1.0 units (mg) for all older age groups.
All diabetic patients at risk of developing hypoglycaemia should have glucagon at home. Their families need to be shown how to administer it in times of severe hypoglycaemia.